South Dakota, 2011

Hail and Damaging Wind in South Dakota, August 7, 2011

August 7, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over southwestern Todd County and moved slowly east-southeast into Nebraska. The storm produced large hail and strong wind gusts over far southwestern Todd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over southwestern Todd County and moved slowly east-southeast into Nebraska. The storm produced large hail and strong wind gusts over far southwestern Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 7, 1:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT SUN AUG 7 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS HIGH PRESSURE CENTERED
OVER THE EASTERN DAKOTAS...WITH LOW PRESSURE OVER SOUTHEASTERN SK. A
COOL FRONT STRETCHES SOUTHWESTWARD FROM THE LOW ACROSS NORTHEASTERN
INTO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE
CENTRAL CANADIAN PRAIRIE PROV...WITH ZONAL FROW FROM THE NORTHERN
ROCKIES INTO THE NORTHERN PLAINS. WATER VAPOR IMAGERY AND RUC
ANALYSIS SHOWS WEAK IMBEDDED ENERGY IN THE FLOW FROM THE ROCKIES
INTO THE PLAINS. KUDX RADAR SHOWING A SEVERE STORM JUST WEST OF
RAPID CITY...WITH OTHER ACTIVITY TRYING TO DEVELOP FURTHER WEST
ACROSS THE HIGHER TERRAIN OF WY. TEMPS ARE GENERALLY IN THE MID 70S
TO MID 80S.

AN ACTIVE AFTERNOON AND EVENING IS LIKELY FOR A GOOD PORTION OF THE
AREA AS COOL FRONT AND WEAK UPPER LEVEL ENERGY APPROACH.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WESTERN AREAS AS
ATMOSPHERE FURTHER DESTABILIZES AND SURFACE TROF...AHEAD OF THE COLD
FRONT...MOVES ACROSS NORTHEASTERN WY AND INTO FAR WESTERN SD.
INSTABILITY WILL BE GREATEST AHEAD OF THE TROF...WITH CAPE OF 1000
TO 2500 J/KG CONCENTRATED ACROSS THE BLACK HILLS AND WESTERN SD.
SHEAR WILL BE SUFFICIENT FOR SUPERCELLS...ESPECIALLY FROM THE BLACK
HILLS INTO SOUTHWESTERN SD AND NEB. THIS IS WHERE THE BEST THREAT
FOR SEVERE STORMS WILL BE...THOUGH ANYWHERE FROM FAR NORTHEASTERN WY
THROUGH CENTRAL SD WILL SEE A RISK FOR SEVERE STORMS LATER THIS
AFTERNOON INTO THE EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE
THE MAIN THREATS FROM ANY SEVERE STORMS. PRECIPITABLE WATER VALUES
ARE ABOVE AVERAGE ACROSS MUCH OF WESTERN AND SOUTH CENTRAL SD...SO
THERE WILL ALSO BE A THREAT FOR LOCALLY HEAVY RAIN. COOL FRONT WILL
MOVE THROUGH OVERNIGHT WITH A FEW SHOWERS AND STORMS POSSIBLY
ACCOMPANYING THAT. LOWS WILL BE IN THE MID 50S TO MID 60S.

MONDAY WILL BE SLIGHTLY COOLER AS FRONT PASSES TO THE EAST AND
CANADIAN HIGH PRESSURE MOVES ACROSS NORTHERN PORTIONS OF THE
NORTHERN PLAINS. HIGHS WILL BE IN THE MID 70S TO MID 80S. BREEZY
NORTHWEST WINDS ARE EXPECTED AT TIMES ACROSS THE SD PLAINS. A
FEW SHOWERS AND STORMS ARE POSSIBLE ACROSS MAINLY SOUTHERN AND
WESTERN PORTIONS OF THE CWA AS SOME INSTABILITY LINGERS AND WEAK
ENERGY PASSES ACROSS IN NORTHWEST FLOW.

SURFACE HIGH WILL MOVE EAST OF THE AREA ON TUESDAY...ALLOWING
SOUTHEASTERLY WINDS TO RETURN...ESPECIALLY TO WESTERN AREAS. BEST
INSTABILITY WILL REMAIN OVER SOUTHERN AND WESTERN PORTIONS OF THE
AREA. WILL KEEP CHANCES FOR SHOWERS AND STORMS MAINLY CONFINED TO
THESE AREAS. THERE IS A SLIGHT RISK FOR SEVERE STORMS LATER TUESDAY
FOR THE BLACK HILLS AREA INTO THE SOUTHWESTERN SD PLAINS. TEMPS WILL
BE PLEASANT...WITH HIGHS IN THE 70S AND LOWER 80S.

EXTENDED...ZONAL FLOW EXPECTED FOR WEDNESDAY/THURSDAY WITH SEVERAL
UPPER DISTURBANCES CROSSING THE AREA...RESULTING IN A CHANCE FOR
THUNDERSTORMS ON BOTH DAYS. GFS/ECMWF BOTH INDICATE THE STRONGEST
SHORTWAVE TROF WILL MOVE THROUGH THE AREA LATE THURSDAY.

FOR FRIDAY INTO THE WEEKEND...SHOULD SEE INCREASING HEIGHTS AS UPPER
LEVEL RIDGE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN
A DRIER WEATHER PATTERN. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW
AVERAGE THROUGH THE EXTENDED FORECAST PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE LATE TODAY AND
TONIGHT WITH LOCAL MVFR/IFR CONDITIONS IN AND NEAR STORMS. SOME
THUNDERSTORMS WILL BE SEVERE THIS AFTERNOON AND EVENING. A COLD
FRONT WILL PUSH THROUGH THE AREA TONIGHT...BRINGING GUSTY NORTHERLY
WINDS TO THE SOUTH DAKOTA PLAINS ON MONDAY. OTHERWISE VFR CONDITIONS
ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 7, 12:30 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SUN AUG 7 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1230 PM MDT (130 PM CDT) SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED WITH STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST
WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 7, 4:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             DOWNTOWN BELLE FOURCHE  44.67N 103.85W
08/07/2011  E1.25 INCH       BUTTE              SD   LAW ENFORCEMENT

            PEA TO HALF DOLLAR SIZE HAIL.

&&

SMITH
Local storm report, Aug 7, 4:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 SW KIRLEY             44.50N 101.34W
08/07/2011  E1.00 INCH       HAAKON             SD   TRAINED SPOTTER

&&

SMITH
Local storm report, Aug 7, 5:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
521 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     SHARPS CORNER           43.38N 102.40W
08/07/2011  E60 MPH          SHANNON            SD   TRAINED SPOTTER

            3/4 INCH HAIL TOO.

&&

SMITH
Local storm report, Aug 7, 5:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 W WANBLEE             43.57N 101.77W
08/07/2011  E1.75 INCH       JACKSON            SD   TRAINED SPOTTER

            1.30 INCHES OF RAIN. DRIFTS OF HAIL. CORN AND GARDEN
            PLANTS STRIPPED.

&&

DBARBER
Local storm report, Aug 7, 5:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 SSE KYLE              43.39N 102.17W
08/07/2011                   SHANNON            SD   TRAINED SPOTTER

            SMALL BRANCHES BROKEN BY WIND GUST. PEA SIZE HAIL.

&&

DBARBER
Local storm report, Aug 7, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 WSW SWETT             43.16N 101.99W
08/07/2011  E60 MPH          BENNETT            SD   TRAINED SPOTTER

            PEA SIZED HAIL AS WELL

&&

DBARBER

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Todd

When
August 7, 6:00 PM CST
Where
Todd County, 21 mi S of Parmelee
Measured
1.75 in hail
Reported by
Public
Coordinates
43.016, -101.020

Thunderstorm Wind, Todd

When
August 7, 6:00 PM CST
Where
Todd County, 21 mi S of Parmelee
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.016, -101.020

The combination of hail and wind produced minor damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338323, 338325.